Jump to content
howard123

howard123: Insomnia tapering Saphris

Recommended Posts

howard123

I have found forums like this valuable so I thought I would post my recent experience in case it can be helpful to someone else. My wife has recently been trying to get off Saphris. Here is what she experienced and the problems she encountered. Of course this is just one individual case, your situation may not come out the same.

-she has been on Saphris for over 3 years

- she tapered from 15mg  a day down to 1.25 mg/day over a period of about 3 months going from 15, to 12.5 to 10 to 7.5, to 5, to 2.5 and then finally to 1.25 with zero withdrawal issues. In fact she felt great! side effects gone... no anxiety.. fantastic.

-then, just a few days after tapering from 2.5 to 1.25 she decided she could just stop alltogether. She figured 1.25 mg was so little anwyay it was a tiny step to zero. 

- at that point she started having terrible insomnia. Not necessarily anxiety, she just felt like her body wouldnt let her sleep or if she did sleep it would be for a a very short time. She was getting at max a couple hrs a night and of course this was debilitating.

-This went on for like a week, she was hoping it was temporary but it didnt seem to be improving. It was her only withdrawal symptom but of course if you can't sleep it pretty much destroys your life, so we had to do something.

-her dr suggested benadryl which helped for 1 night -- she took 2 benadryl and it let her sleep about 5 hrs-- not great sleep but better

-but then the next night it didnt work. She tried 3, even on 3 it didnt do much.

-so then her dr suggested ambian. We werent too thrilled to put her on a sleeping pill since she was trying to get *off* the drugs but on the other hand she couldn't sleep and we had to do something.  She tried 1 ambian and it helped... she slept about 4-5 hrs, restlessly, but felt horrible in the morning.. as exhausted as if she hadnt slept at all. The dr was suggesting to up the ambian. Orig dosage was 6.25 mg and so he was going to double it to 12.5mg. We considered that but didnt do it.

-  we read the info at theroadback.org and it gave us the idea that maybe she just needed to go back to the 1.25mg dose and taper that down much more slowly. We had been worried about going back on the Saprhis at all because we had this idea that she had been suffering through this withdrawal period that *maybe* was almost over??? and we didnt want to give in and "reset the clock"-- if it even works like that.  Anyway though, with the only other option being other drugs,  we decided it was the best thing to try.. so she went back, after 2 weeks totally off, to 1.25 MG of Saphris.  This completely alleviated the insomnia. She is feeling well now after 2 really good night's sleep. 

 

Now of course we still want to get her completely off the saphris, but at 1.25mg its such a low dose, she has no side effects (and prob no therapeutic value either, its just to curb the withdrawal) .. so our plan now is to keep it at 1.25 for prob a month and then take maybe 3 months to go from 1.25 to zero much more slowly... we are going to look for a compound pharmacy who can create micro-doses for her so she can go down maybe in quarter mg increments, 2-3 weeks per incremeent.. and see how that goes.. and if she gets the insomnia again we'lll just go back to the prior microdose level for  a little longer before going down again.

 

anyway still a work in progress but thought this, as a case study, might be useful to someone.

 

 

Share this post


Link to post
Altostrata

Welcome, Howard.

 

That was good advice theroadback borrowed from this site -- to go back to 1.25mg Saphris. I would stay there for a month or two, then use our 10% tapering method to very carefully tip-toe off the 1.25mg.

 

See 

Why taper by 10% of my dosage? 

How to make a liquid from tablets or capsules
 

Using an oral syringe and other tapering techniques
 

Share this post


Link to post
howard123

Thanks! Yes she's been on the 1.25mg for i think 6 days now and all good.. such a relief!  Prob won't mess with it for at least a few weeks and then will start a very slow taper. Her DR was going to recommend a compound pharmacy that can make up the micro doses she'll need.

Share this post


Link to post
baroquep
9 hours ago, Altostrata said:

That was good advice theroadback borrowed from this site -- to go back to 1.25mg Saphris. I would stay there for a month or two, then use our 10% tapering method to very carefully tip-toe off the 1.25mg.

 

Howard, as Alto mentioned above, it would be best to stay at the 1.25mg of Saphris for at least a month or two before starting to taper again.

 

Stabilising After a Reduction / Updosing - What Does That Mean?

Keep it Simple, Slow and Stable

Rhi's "Start Small, Listen to Your Body" Taper Plan

 

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.